Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 228, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2023, 11:20 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 11:20 PM CDT (04:20 UTC)
- Expired
- Aug 12, 2023, 12:00 AM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2282 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:58 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 11, 6:58 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 658 PM CDT Fri Aug 11 2023 .SHORT TERM...(This evening through Monday night) Issued at 309 PM CDT Fri Aug 11 2023 Unsettled weather will continue through the weekend within a moist and unstable airmass with successively stronger perturbations/trofs aloft moving through as well as low level/surface foci later into the weekend. For early this evening, residual elevated convection may fester into south central Kansas with the more robust activity northeast of the forecast area. Overnight, a modest low level jet impinging on a reservoir of elevated low level moisture should promote scattered convection across parts of southern Kansas with potential for strong storms and heavy downpours. Some of this activity could linger past 12z Saturday morning closer to the Oklahoma border. Then better focus for deeper convection is expected later Saturday afternoon/evening as a shortwave aloft emanating within the more tropical monsoonal flow over the southern Rockies will move across Kansas. This will likely first develop/impact portions of southwest Kansas before moving eastward with a decent low level jet aiding storm maintenance across south central/southeast Kansas thru Saturday night. Potential for strong storms again and heavy rain/localized flooding. We will close out the weekend with a rather strong upper trof digging southeastward across the northern Plains/Upper Midwest on Sunday. This will be accompanied by a strong Summer-time cold front with a focus for strong to severe convection. This will be followed by a welcome break from the heat as we tap some cooler/drier Canadian air which advects across the area for Monday. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 309 PM CDT Fri Aug 11 2023 Temperatures will remain a bit below climo on Tuesday in the wake of the upper trof moving across the Ohio Valley with a rather expansive surface high from the western Great Lakes and Midwest to eastern Kansas. The medium range shows another rather significant upper trof diving southeast out of southern Canada across the Upper Midwest and Great Lakes Wednesday through Thursday. Things look to heat up just ahead of the associated surface cold front on Wednesday with advection of slightly cooler/more seasonable air in its wake on Thursday. Precip chances look rather slim with marginal moisture/instability across the area and better forcing to the north so will keep the forecast dry next week. For Day 7 and beyond, it looks like a more intense Summer heat will return again as there appears to be a strong signal for the upper ridge to build over mid-America. KED && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 656 PM CDT Fri Aug 11 2023 VFR conditions are expected for the next 24 hours for most locations. The only exception will be over SE KS, where increasing mid level moisture advection late this evening, will lead to increasing chances for SHRA/TSRA over southeast KS after about 08z/Sat. So will go with a VCTS for the KCNU taf after 08z, with prevailing SHRA/VCTS after 10z. Could even see some MVFR vsbys in the heaviest SHRA, so will go with a tempo group for this chance. There is some uncertainty on how far to the west the convection associated with the warm advection will get. For now, think most of the convection will stay to the east of the KICT taf location, so will not include a VCTS mention just yet. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 95 72 93 / 30 20 60 40 Hutchinson 72 95 71 92 / 30 10 60 50 Newton 72 95 71 92 / 30 10 60 50 ElDorado 73 94 71 92 / 30 20 60 50 Winfield-KWLD 73 96 73 94 / 30 30 60 30 Russell 69 92 69 90 / 10 20 50 60 Great Bend 69 92 69 90 / 20 30 60 50 Salina 71 95 72 92 / 20 10 50 70 McPherson 71 95 70 92 / 20 10 60 60 Coffeyville 73 96 73 95 / 40 30 60 40 Chanute 73 95 72 93 / 40 30 60 50 Iola 72 94 71 91 / 40 30 60 60 Parsons-KPPF 73 95 72 95 / 40 30 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for KSZ049-053-070>072- 091>096-098>100. Heat Advisory from noon to 8 PM CDT Saturday for KSZ093-095-096- 098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous weather outlook, Aug 11, 8:59 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 859 PM CDT Fri Aug 11 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 859 PM CDT Fri Aug 11 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a slight chance for strong to marginally severe storms across the area later this evening and tonight. The main risks will be dime to quarter size hail and wind gusts of 50 to 60 mph. Heavy rainfall could also result in minor lowland flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms could linger on Saturday morning, mainly across southeast Kansas and the Oklahoma border counties of south central Kansas. However, thunderstorms appear more likely across the entire area by late Saturday afternoon through Saturday night. Strong to marginally severe storms will be possible along the heavy rain and the risk for minor flooding. Strong to severe storms and locally heavy rainfall will remain possible through Sunday and Sunday night. Heat indices are forecast to range from 100 to 105 degrees across mainly south central and southeast Kansas during the afternoon hours on Saturday and Sunday with 105 degree readings more likely closer to the Oklahoma border. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict KED/Ketcham
In the hours before
Special weather statement, Aug 11, 11:04 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1104 PM CDT Fri Aug 11 2023
KSZ092-093-120445-
Cowley KS-Sumner KS-
1104 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southwestern Cowley
and southeastern Sumner Counties through 1145 PM CDT...
At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Geuda Springs, or 11 miles west of Arkansas City,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arkansas City, Winfield, Oxford, South Haven, Geuda Springs,
Hunnewell, and Strother Field Airport.
This includes Interstate 35 between Mile Markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 9752 3739 9710 3717 9675 3700 9700
3700 9745
TIME...MOT...LOC 0404Z 227DEG 33KT 3704 9724
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:04 PM CDT | Special Weather Statement | ICT | Cowley | 41 min |
| Aug 11, 11:58 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 47 min |
| Aug 12, 12:28 AM CDT | Special Weather Statement | ICT | Butler | 47 min |
| Aug 12, 1:16 AM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Aug 12, 1:29 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 46 min |
| Aug 12, 1:52 AM CDT | Special Weather Statement | ICT | Allen | 23 min |
| Aug 12, 1:56 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Aug 12, 2:14 AM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Aug 12, 2:31 AM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 12, 2:42 AM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| Aug 12, 2:46 AM CDT | Special Weather Statement | ICT | Allen | 29 min |
| Aug 12, 3:12 AM CDT | Special Weather Statement | ICT | Allen | 33 min |
| Aug 12, 3:17 AM CDT | Special Weather Statement | ICT | Kingman | 28 min |
| Aug 12, 5:24 AM CDT | Special Weather Statement | ICT | Elk | 36 min |
| Aug 12, 6:04 AM CDT | Special Weather Statement | ICT | Wilson | 26 min |
| Aug 12, 6:24 AM CDT | Special Weather Statement | ICT | Neosho | 51 min |
| Aug 12, 6:37 AM CDT | Special Weather Statement | ICT | Wilson | 38 min |
| Aug 12, 7:16 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 44 min |
| Aug 12, 8:58 AM CDT | Special Weather Statement | ICT | Neosho | 47 min |
| Aug 12, 9:46 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 44 min |
| Aug 12, 9:56 AM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 3 hr |
| Aug 12, 10:08 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 20 min |
| Aug 12, 10:53 AM CDT | Special Weather Statement | ICT | Woodson | 52 min |
| Aug 12, 11:48 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 42 min |
| Aug 12, 3:07 PM CDT | Flood Watch | ICT | Butler, Cowley, Harper, Harvey, Kingman, Reno and 2 more | 12 hr |
| Aug 12, 3:37 PM CDT | Special Weather Statement | ICT | Harper | 23 min |
| Aug 12, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
| Aug 12, 6:07 PM CDT | Special Weather Statement | ICT | Chautauqua | 23 min |
| Aug 12, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 24 min |
| Aug 12, 6:43 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.